W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Back to Search Results |
| Catalog Number |
1DLMCP03 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Obstruction/Occlusion (2422); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
09/02/2010
Type of Reportable Event
Serious Injury
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic ventral hernia repair on (b)(6) 2009 whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on september 02, 2010, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: mesh revised due to recurrent hernia with bowel obstruction.Adhesions to the mesh.Additional recurrence with bowel obstruction after revision surgery.Additional event specific information was not provided.
Additional Manufacturer Narrative
C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: (b)(6) 2009: (b)(6) hospital.(b)(6) md.Indication: ¿a young lady that several years ago had a ventral hernia repair and had done well, but now returned with an incarcerated what appears to be an umbilical hernia, which probably is a direct extension to her previous hernia repair.¿ implant procedure: ventral hernia repair.[implant: gore® dualmesh® plus biomaterial, 1dlmcp03/6745767, 10cm x 15cm x 1mm thick, oval].Implant date: (b)(6) 2009 (hospitalization dates unknown).¿ (b)(6) 2009: (b)(6) hospital.(b)(6) md.Operative report.Preoperative and postoperative diagnosis: recurrent ventral hernia.Anesthesia: general.¿ procedure: ¿the patient was given a general anesthetic and upon induction of anesthesia, prepped and draped.Left upper quadrant incision was made.Veress needle was passed.She was insufflated with approximately 2.5 liters of co2 and then 1.2 cm cannula was placed.With that in position we were able to visualize the hernia.We passed a 10 mm and another 12 mm cannula along the left flank.Once these were in position, we placed the incarcerated bowel on stretch and then hand over hand delivered the bowel from the hernia defect.At the end of the defect there was omental or actually mesenteric adhesion of the small bowel to the underside of the dermis.This as bluntly and sharply mobilized and then reduced.Once the peritoneal reflection of the hernia sac was scored the bowel relatively delivered itself and we just incised along the filmy adhesions that were remaining.Bowel returned to the peritoneal cavity and we marked out what we thought was going to be our hernia defect.We placed quadrant sutures in a 10 x 15 gore-tex patch.A dual mesh patch and delivered it into the peritoneal cavity.We then elevated the inferolateral portion of the patch up and when we did so to our confusion the defect was at a different angle than we had marked out on the skin.The ventral wall defect was more left of midline and we had centered the patch midline and inferiorly where the defect ended up being left and superior.We left the distal quadrant sutures in place and then resounded our defect and placed the patch at a more cephalad angle and then once this was done tied it into position and then went a head with our heliotic and tacked it into position circumferentially.Once into position we placed four quadrant sutures and one of the gore-tex sutures on the left superior had been under tension it pulled free we went and replaced a 2-0 vicryl quadrant suture in that position.With the quadrant sutures and the reinforcement with the vicryl horizontal mattress sutures we went ahead and inspected our repair.We felt satisfactory occlusion of the defect.We allowed the pneumoperitoneum to regress and the skin incisions were closed with subcuticular's of 4-0 biosyn.With that done the procedure was terminated.The patient awakened and taken to the recovery room in stable condition.¿ ¿ (b)(6) 2009: (b)(6) general hospital.Implant sticker: ¿gore dualmesh® plus biomaterial¿.Ref catalogue number: (b)(4).Lot batch code:06745767.W.L.Gore & associates.Revision preoperative complaints: ¿ (b)(6) 2010: (b)(6) hospital.(b)(6), md.Indication: ¿this is a young lady that has had an incarcerated and obstructed ventral hernia several years ago and underwent primary surgical procedure for reduction and repair.Postoperatively developed an umbilical hernia about a year ago and underwent a laparoscopic repair of that hernia.She had done well until recently when the patient noted fullness in her umbilicus and persisted with heavy lifting working and then came in with three days of abdominal pain, nausea, emesis, and no bowel movements.She had a cat scan, which disclosed what appeared to be an incarcerated and an obstructed small bowel.She was taken to the operating room for evaluation and repair.¿ revision procedure: lysis of adhesions and primary repair of hernia sac.Revision date: (b)(6) 2010 (hospitalization dates unknown).¿ (b)(6) 2010: (b)(6) hospital.(b)(6) md.Operative report.Preoperative diagnosis: bowel obstruction, recurrent ventral hernia.Postoperative diagnosis: ventral hernia and adhesions to hernia sac.Anesthesia: general.¿ procedure: ¿the patient was anesthetized under general anesthesia.Once anesthetized a periumbilical incision was made extending below and above the incision.Once we identified the hernia sac we mobilized it down to the fascial neck and then tangentially excised it off of the umbilicus.Once that was completed we entered the sac itself and there was not an obstructed knuckle of bowel present at the time of our entry.We went ahead and lysed the small bowel that was adhered to the sac and then in retracting it and elevating it to the wound we noted there was an ischemic segment that was already reduced and it had stricture areas about the efferent and afferent loops of that area and the dusky color was already pinking up and neocapillary refill was evident and appeared that this was going to go on its own.We opened the midline defect slightly and then reduced the small bowel back into the peritoneal cavity and then exploring the wound found that our fascial defect and defect that was incorporated by the inferior edge of the duo mesh graft and was probably no more than 2.5 or 3 cm across.We reduced the remainder of our small bowel intraperitoneally and then inspected the undersurface of the anterior abdominal wall.There was a band of adhesions superiorly across the duo mesh that were tight and we both bluntly and sharply mobilized those down for the length of the adhesion across the graft.With that completed and no palpable other small bowel or adhesion is evident we went ahead and closed the fascial and duo mesh defect using a smead-jones type suture to approximate the two tissues and incorporate the graft material into the fascia.Once that was completed the wound was irrigated with normal saline and the subcutaneum was approximately loosely with 2-0 vicryl.The umbilicus was tacked to the midline with a figure-of-eight of 2-0 vicryl and then the skin was closed with stainless steel staples.On-q pump was then placed on either side of the incision and the patient was attempted to be awaken unsuccessfully, however because of her habitus we maintained her on ventilatory support while we recovered.Ebl was less than 250 cc.¿ relevant medical information: ¿ (b)(6) 2018: (b)(6) hospital.Inpatient hospitalization.- (b)(6) 2018: (b)(6) md.Emergency department.Chief complaint: abdominal pain.History of present illness: 63-year-old female presents to the ed with complaints of abdominal pain times 2 days.Reports that she has been unable to reduce umbilical hernia.Currently rates pain at 9/10.Has been vomiting bile recently.Note that it has been strangulated in 2003 and had to have surgery.Physical exam: abdomen: soft.She exhibits mass.There is no tenderness.Impression: incisional hernia, intestinal obstruction.Ct scan with concern for small bowel obstruction secondary to recurrent incisional hernia.General surgery consulted.Admitted.Hernia successfully reduced at the bedside.- (b)(6) 2018: (b)(6) md.History and physical.History of present illness: ¿this is a 63-year-old female with hx of hypertension and ventral hernia, status post multiple episodes of prior sbo [small bowel obstruction] and 3 surgeries, most recent one in 2013, who presented to the hospital for evaluation of abdominal pain, nausea and vomiting.The patient was in her usual state of health until 3 days ago when she realized that her easily reducible under normal circumstances ventral hernia popped out and despite multiple attempts the patient could not reduce it herself.24 hours later she developed worsening abdominal pain associated with multiple episodes of nausea and bilious vomiting.Her last bowel movement was rather small and she has not passed any gas in the last 48 hours.¿ ¿her physical examination was significant for easily palpable ventral hernia measuring approximately 10 x 10 cm in diameter.Bowel sounds were hypoactive.Ct of the abdomen showed anterior abdominal hernia to the left of the repair mash [sic] with a short loop of small bowel within it with moderate distention of bowel loops proximal to it.¿ ng tube was placed and drained 3 liters of fluid.Dr.Lee from general surgery to attempt hernia reduction under conscious sedation with eventual plans for outpatient surgery 2-3 weeks from now.- (b)(6) 2018: (b)(6) md.Ct scan abdomen and pelvis with contrast.¿there is an anterior abdominal wall hernia just to the left of midline in the pelvis.This is in the area of a prior hernia repair with a mesh.A recurrent hernia is identified to the left of the mesh.A defect in the anterior abdominal wall is identified measuring 30mm.Short loop of small bowl is identified within it.Proximal to this hernia, there is bowel dilatation.Bowel dilatation noted up to 4.6 cm.I see no small bowel obstruction or free fluid.¿ impression: anterior abdominal hernia in the midline pelvis, to the left of a hernia repair mesh.Recurrent hernia suspected.A short loop of small bowel is identified within it with some moderate distention of bowel loops proximal to it.Findings are consistent with small distal small bowel obstruction secondary to recurrent anterior abdominal wall hernia.- (b)(6) 2018: (b)(6) md.Surgery consult.¿asked by dr bancroft for consult on morbidly obese 63 f with history of hypertension who presented to the ed today with abdominal pain, notable mass in the mid abdomen, nausea and vomiting.72 hours ago, patient notes that she and her husband attempted closed manual reduction repeatedly as was successful multiple times over the past several years.No success, understood the pathology, presented to the ed as a result.Pain is mild, isolated to just to the left of the umbilicus, associated with a mass, nonradiation, nonmigrating, focally located where the masses, worse when palpating, otherwise no relieving factors.Associated nausea and vomiting, vomiting first episode was this morning.¿ abdominal exam: she exhibits mass, there is tenderness.Diagnosis: small bowel obstruction.¿3 prior attempts of surgical repair, all have failed likely secondary to her overwhelming morbid obesity.Patient understood that this is the source of recurrence, has had difficulty losing weight.¿ ng has now been placed, hospitalist admission secured prior to my consultation, my plan is to attempt closed reduction after conscious sedation in the emergency department after ng decompression for 1 hour to minimize possibility of aspiration event.I will place her in trendelenburg 30 minutes prior to attempting decompression at bedside, should that fail, she will likely need to go to the operating room for an open reduction and a temporary suture closure of the defect that i can appreciate.There are 3 different mesh in her abdomen by her report by a surgeon in grants we did all 3 previous surgical repairs.We will be difficult to resect out all of these likely well incorporated meshes, therefore likely will attempt to close and repair the defect in a temporary fashion.¿ - (b)(6) 2018: (b)(6), pa-c.Progress note.¿patient was seen in ed for ventral hernia reduction attempt at bedside under conscious sedation.The procedure was explained to the patient and all questions were answered; patient understands plan and wishes to proceed.The patient was placed in trendelenburg position.Conscious sedation was achieved with ketamine by dr.Bancroft.The ventral hernia was easily reduced with steady pressure.Patient tolerated the procedure well, without any immediate complications.¿ - (b)(6) 2018: (b)(6) do.Discharge summary.Hospital course: presented with abdominal pain.Hernia reduced by surgery.Ng tube discontinued on (b)(6) 2018.Tolerated diet and passed flatulence and bowel movement.Cleared for discharge.Per surgery will have to lose weight and then surgery for hernia.Disposition: home.Follow up in 2 weeks.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated health effect; h6: updated investigation finding; h6: updated type of investigation; h6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives.The following conclusions, have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information, there is no available information that reasonably suggests, that a gore device may have caused or contributed to death, serious injury or reportable malfunction.And is no longer considered reportable.Therefore, this event is being coded, as no clinical signs, symptoms or conditions.No health consequences or impact.And will be closed, as no problem detected.Previous patient codes were reported, based on the original complaint.And are no longer applicable and/or not reportable per gore¿s investigation.It should be noted, that the gore® dualmesh® plus biomaterial instructions for use, include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma and recurrence¿.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies with or without mesh.These may include, but are not limited to adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility contamination.Which, may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma.And related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities.Additional, medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.Based upon the information received.The device remains in the patient and was not available for evaluation.Review of the manufacturing records verified, that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms, per cubic centimeter of product (g/cm3)] and chlorhexidine diacetate [approximately 1600 micrograms, per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate, that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.